Added to ACEIs/ARBs, Co-trimoxazole Linked to Sudden Death

Co-trimoxazole is linked to an increased risk of sudden death among older patients taking an angiotensin converting enzyme inhibitor (ACEI) or angiotensin receptor blocker (ARB), according to a report in the British Medical Journal.

Using Ontario health data, the researchers identified patients aged 66 years or older who were taking an ACEI or ARB between 1994 and 2012. Patients who died suddenly within a week after being prescribed any of five antibiotics commonly used to treat urinary tract infections—co-trimoxazole, ciprofloxacin, norfloxacin, nitrofurantoin, or amoxicillin—were analyzed as cases.

For each case patient, up to four control individuals were identified, matched for age, sex, chronic kidney disease, and diabetes. With amoxicillin as the reference, specific antibiotics were examined for association with sudden death, adjustment being made for other predictors.

The researchers matched 1027 case patients with sudden death after antibiotic prescription to 3733 control individuals. Analysis showed a significant association between co-trimoxazole and sudden death: adjusted odds ratio (OR) 1.38, compared with amoxicillin. The increase in sudden death was somewhat higher at 14 days. At that time, the excess risk associated with co-trimoxazole was about three sudden deaths per 1000 patients.

Ciprofloxacin, previously linked to QT interval prolongation, was also associated with an increased risk of sudden death: OR 1.29. There was no association for nitrofurantoin or norfloxacin.

Renin-angiotensin system inhibitors are associated with increased hyperkalemia risk, and co-trimoxazole has also been linked to increased potassium levels. The authors previously reported an increase in hyperkalemia-related hospitalization in patients prescribed co-trimoxazole along with an ACEI or ARB.

The new study finds an increased risk of sudden death for ACEI or ARB users after receiving a prescription for co-trimoxazole. This risk may reflect co-trimoxazole–induced hyperkalemia in a vulnerable group of patients, the researchers said. They suggest considering alternative antibiotics in patients taking an ACEI or ARB, or close monitoring of serum potassium if co-trimoxazole is prescribed [Fralick M, et al. Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: population based study. BMJ 2014; 349:g6196].